ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: TH-PO562

A Unique Case of Tubulointerstitial Nephritis with Late-Onset Uveitis and Thrombotic Microangiopathy Induced AKI, Withdrawal from Hemodialysis, and Relapse

Session Information

  • Trainee Case Reports - I
    October 25, 2018 | Location: Exhibit Hall, San Diego Convention Center
    Abstract Time: 10:00 AM - 12:00 PM

Category: Trainee Case Reports

  • 102 AKI: Clinical, Outcomes, and Trials

Authors

  • Zhao, Youlu, Peking University First Hospital, Beijing, China
  • Huang, Jun-Wen, Peking University First Hospital, Beijing, China
  • Yang, Zhikai, Peking University First Hospital, Beijing, China
  • Su, Tao, Renal Division, Department of Medicine, Peking University First Hospital, Beijing, China
  • Yang, Liu, Department of Ophthalmology, Peking University First Hospital, Beijing, China
  • Wang, Su Xia, Laboratory of Electron Microscopy, Peking University First Hospital, Bejing, China
  • Yang, Li, Peking University First Hospital, Beijing, China
Introduction

Tubulointerstitial nephritis and uveitis syndrome (TINU) was first described in 1975 and there have been three hundred reported cases throughout the world since.

Case Description

A 37-year-old man presented with malignant hypertension (MHT) due to obstructive sleep apnea-hypopnea syndrome, acute kidney failure, and tubular dysfunction. Only hypertensive retinopathy was found. Renal biopsy showed TMA induced renal injury (possibly due to MHT)) with acute interstitial nephritis (AIN, Fig. 1-3). He had been taking pseudo-genseng lately. He was treated with hemodialysis, ACEI for MHT, oral prednisone for AIN (30mg/d for 6 weeks and then tapered to 5mg/d). His renal function improved 5 months post biopsy. Hemodialysis was withdrawn and steroid was stopped. Kidney injury recurred 3 months thereafter. Bilateral uveitis (Fig. 5-7) was found and TINU was confirmed. Prednisone of 15mg/d was reinitiated and renal and tubular recovery were observed within 6 weeks. He is under follow-up. Anti-mCRP antibody assay and Hazardous genotype were sent for tests.

Discussion

It is a unique case with severe AKI due to MHT induced TMA together with TINU. It is important to note that at the time of renal biopsy, with the history of pseudo-genseng use, and ocular tests, he was misdiagnosed as drug-induced AIN and therefore prescribed a relatively short course of prednisone. His recurrent kidney injury with concomitant uveitis after prednisone withdrawal strongly suggested the needs for long-term follow up and elongated prednisone therapy for TINU. Another issue is that routinely ocular examination is critical, as here uveitis can be completely asymptomatic.
In this case both TMA and AIN contributed to AKI, which requires further investigation.